By: Jean Johnson for Reflux1
You’ve probably overheard the conversation: “My doctor has me take an aspirin a day for my heart. You should take one too. It can’t hurt, and it helps stave off blood clots.”
Somehow when it comes to good old aspirin, we can be cavalier. We forget that even though aspirin is an over-the-counter medicine that’s more ubiquitous than M&Ms, it is nevertheless still a drug.
I’ve not forgotten the day that one of my health science professors in college read off a long list of rather horrendous side effects, challenging the class to identify what substance to which they referred. Our guesses were all over the map and we were ultimately stunned to find out that it was aspirin. My professor’s list was similar to the one by the National Institutes of Health (NIH):
|As we age and our disease profiles grow more complicated, it is important to work with a physician who will evaluate how all drugs, including low-dose aspirin, influence our overall health. Make sure your doctor is open to discussing these issues.|
While aspirin is sold over the counter without a prescription, it is still a potent medication that should only be taken for extended periods with the advice of a physician.
Trade-offs between heart health, stomach ulcers, and GERD are highly individualized. Be sure to talk through your medical history with your physician so that he or she can determine the best and most appropriate treatment for you.
Over the counter medications are still medicine – take the minimum amount that is effective.
If you find you are taking more and more over the counter medication for a problem, talk to your doctor about switching to a prescription-strength medication or finding another over the counter medication that better meets your needs.
Over the counter medications do have side effects and can interact with prescription medications. Be sure to tell your doctor about any health changes that occur with a new medication and if you regularly take any over the counter medications.
Loss of hearing, bloody urine, confusion, convulsions or seizures, diarrhea, difficulty swallowing, dizziness or severe faint feelings, severe drowsiness, severe excitement or nervousness, fast or deep breathing, flushing or other change in skin color, hallucinations, increased sweating, increased thirst, nausea or vomiting, shortness of breath, severe or continuing stomach pain, swelling of the eyelids, unexplained fever, uncontrollable flapping of the hands especially in the elderly, and vision problems.
No wonder the NIH adds the following caution: Do not take aspirin to prevent blood clots or a heart attack unless it has been ordered by your doctor. And even more to the point of this article, the NIH notes “severe or continuing stomach pain” as one of the potential side effects of aspirin.
Still, in addition to aspirin being used to relieve pain and fever along with some symptoms of arthritis, the NIH goes on to state that the medicine “may also be used to lessen the chance of a heart attack, stroke or other problems that may occur when a blood vessel is blocked by blood clots.”
An aspirin a day to keep blood clots at bay might do wonders for the heart, but that much of the drug going through the upper gastrointestinal tract can also be hard on the stomach.
New Study Examines Risk of Upper Gastrointestinal Complications for Cardioprotective Aspirin Users
Researchers in the past have assessed the use of aspirin in terms of heart benefits, but they have not looked as closely at how aspirin influences stomach conditions. In an effort to resolve this discrepancy, co-authors Sonia Hernández-Díaz and Luis A García Rodríguez explained that they “characterized the gastrointestinal risk profile of low-dose aspirin users in real clinical practice and estimated the excess risk of upper gastrointestinal complications attributable to aspirin among patients with different gastrointestinal risk profiles.” Results were published in a September 2006 article in the journal BioMed Central Medicine.
Hernández-Díaz and García Rodríguez used the following major gastrointestinal risk factors in their study: advance age, male sex, prior ulcer history, and use of non-steroidal anti-inflammatory drugs (NSAIDs). As the American College of Gastroenterology explains, NSAIDs are “modified versions of aspirin that achieve similar benefits of pain relief with minimal if any impact on the stomach lining.”
What the team found was that over 60 percent of aspirin users are above 60 years of age, 4 to 6 percent have a recent history of peptic ulcers, and more than 13 percent use other NSAIDs. Given the extra risk associated with this list of factors, Hernández-Díaz and García Rodríguez estimated that as many as 10 extra cases related to upper gastrointestinal problems might arise in every 1,000 patients.
“In addition to the cardiovascular risk, the underlying gastrointestinal risk factors have to be considered when balancing harms and benefits of aspirin use for an individual patient,” the authors wrote. “The gastrointestinal harm may offset the cardiovascular benefits in certain groups of patients where the gastrointestinal risk is high and the cardiovascular risk is low.”
American College of Gastroenterology and Mayo Clinic Speak Out
The recent study wouldn’t surprise members of the American College of Gastroenterology very much. Indeed, this professional organization points out that in addition to aspirin inhibiting platelet formation in blood clots, NSAIDs help decrease inflammation in arthritis. The problem, the ACG continues, is that both types of these over-the-counter drugs “have been found to cause damage to the lining (or mucosa) of the digestive tract primarily in the stomach and upper intestine. This damage can result in an ulcer or intestinal bleeding. Although this can happen to an individual who is an infrequent user of aspirin or NSAIDs, it is of much greater concern to frequent users, and those consuming higher doses of these medications.”
While the ACG focuses on ulcers, the Mayo Clinic broadens the scope to include GERD, or gastroesophageal reflux disease. “Normally when you swallow, your lower esophageal sphincter – a circular band of muscle around the bottom part of your esophagus – relaxes to allow food and liquid to flow down into your stomach. Then it closes again. If you have GERD, this band of muscle doesn’t work properly.”
The Mayo Clinic goes on to state that “certain medications can further impair the function of the lower esophageal sphincter.” As you might expect, aspirin and other NSAIDs are on their list.
The upshot is that each particular case needs careful assessment so that reasonable decisions can be made concerning daily low-dose aspirin. While Hernández-Díaz and García Rodríguez admit that in patients at high risk for blood clots, aspirin therapy makes sense even if they are also experiencing upper gastrointestinal (GI) symptoms, they argue that physicians might want to rethink aspirin therapy in patients with significant ulcer histories.
The ACG concurs. “GI bleeding is an important and potentially serious condition. It can arise initially with few if any symptoms.” The group goes on to note that GI problems are more likely to arise with regular use of aspirin or NSAIDs.